I am supposed to start taking Hydrea 500 mg/ day for ET JAK2 +. I am concerned about this knowing it is a chemotherapy drug. I know everyone is different. What side effects have you guys had taking this. Anything bad. Does your hair fall out?
Hydrea side effects: I am supposed to start taking... - Fight MPN
I took Hydrea for 28 years. I would see my doctor and get blood work every 3 months. I was up to 4 pills a day and finally switched to Jakafi because my ET had mutated to myelofibrosis. I never experienced any side effects other than it made my pimples go away. I can’t speak to the hair loss. I never experience that, but then I have no hair. 😃
I have been on HU for 6 years and really have had no side effects. No problems with hair - I have too much of it at present, need the barbers to open. I think everyone is concerned atthe outset and, as you say, we are all different, but the alternative is much worse.
Stephen - ET Jak2+, age 70
HU is a chemotherapy and it is a toxin. It is a cytostatic medication that alters DNA activity in your body. It slows down the activity of hemopoietic stem cells (its benefit) but also affect other cells in your body (thus is side effects). Some people tolerate HU with few problems. Other do not. I am one of the latter - HU Intolerant. It compromised mu intestinal endothelium (constipation), caused mouth ulcers, thrush, and leukoplakia. This continued even at very low doses. Alopecia (hair loss) is one of the common side effects, but not everyone experiences this. It does effectively lower the levels of all blood cells (platelets, RBCs, WBCs, ;lymphoid cells), but does so at a cost. For some the benefits outweigh the risks/adverse effects. For others it does not.
Due to the potential for increased risk of leukemic progression with long-term use, it usually is not initiated with people younger than age 60. Many docs not prefer to use PEGylated Interferon for younger patients (and older ones too).
I think you may have seen these already, but just in case - here is some information from reliable sources.
Saw your more recent post re. burning sensation and spider veins. Please do follow up sooner rather than later and review all of your choices for treatment.
Please do let us know what you decide and how you get on.
Not what you're looking for?
You may also like...
another about it being caused by osteoporosis or by the blood cancer. Is there anyone else out...